Gastroenterology Book

http://www.fpnotebook.com/

Loperamide Abuse

Aka: Loperamide Abuse, Loperamide Toxicity, Loperamide Misuse, Loperamide Poisoning, Imodium Overdose
  1. See Also
    1. Loperamide (Imodium)
  2. Background
    1. Misuse increasing in 2016 and associated with arrhythmia and Cardiac Arrest deaths
    2. Users refer to Imodium as "Poor-man's Methadone"
    3. Users take more than 64 mg (4 fold higher than the total daily dose) to get high
      1. High doses saturate available albumin, and unbound Loperamide may cross the blood brain barrier
    4. P-Glycoprotein prevents Loperamide from crossing blood-brain barrier (and also stimulates GI excretion)
      1. Abusers often coningest P-Glycoprotein Inhibitors (e.g. Cimetidine, quinine) to enhance CNS effects
    5. References
      1. (2016) Presc Lett 23(7): 37-8
  3. Signs
    1. Somnolence
    2. Respiratory depression
    3. Syncope
    4. Cardiac dysrhythmia
      1. See EKG below
  4. Labs
    1. Basic metabolic panel
    2. Serum Calcium
    3. Serum Magnesium
  5. Diagnostics: Electrocardiogram
    1. Premature Ventricular Contractions
    2. QRS Widening may be significant (e.g. >160 ms)
    3. QTc Prolongation may be significant (e.g. >700 ms)
    4. Torsades de Pointes
  6. Management
    1. Consider Gastric Decontamination with Activated Charcoal
      1. Indicated for early presentation of massive ingestion (e.g. 1 mg/kg)
    2. CNS depression (including respiratory depression)
      1. Naloxone
    3. Treat arrhythmias
      1. Sodium Bicarbonate for QRS Widening
      2. QT Prolongation with risk of Torsades de Pointes
        1. See Torsades de Pointes for management
    4. Disposition
      1. Asymptomatic or improving patients discharged after 6 hours from time of ingestion
      2. Admit patients with dysrhythmias or other significant findings
  7. References
    1. Lasoff (2016) Crit Dec Emerg Med 30(12): 24
    2. Swadron and Nordt in Herbert (2016) EM:Rap 17(1): 3
    3. Eggleston (2016) Ann Emerg Med 69(1):83-6 +PMID:27140747 [PubMed]

Loperamide poisoning (C0567788)

Concepts Injury or Poisoning (T037)
SnomedCT 290395009
English Loperamide poisoning, Loperamide poisoning (disorder)
Spanish intoxicación por loperamida (trastorno), intoxicación por loperamida
Sources
Derived from the NIH UMLS (Unified Medical Language System)


Loperamide overdose (C0572292)

Concepts Injury or Poisoning (T037)
SnomedCT 295401007
English Loperamide overdose, Loperamide overdose (disorder)
Spanish sobredosis de loperamida (trastorno), sobredosis de loperamida
Sources
Derived from the NIH UMLS (Unified Medical Language System)


You are currently viewing the original 'fpnotebook.com\legacy' version of this website. Internet Explorer 8.0 and older will automatically be redirected to this legacy version.

If you are using a modern web browser, you may instead navigate to the newer desktop version of fpnotebook. Another, mobile version is also available which should function on both newer and older web browsers.

Please Contact Me as you run across problems with any of these versions on the website.

Navigation Tree